Alert archive / Kentucky / Flash Flood Warnings in 2014
Flash Flood Warning 37, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 4, 2014, 4:11 PM EDT for Bath County, Montgomery County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2014, 4:11 PM EDT (20:11 UTC)
- Expired
- Sep 4, 2014, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Montgomery County, KY
The radar
The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 4:25 PM EDT | FLASH FLOOD | 2 Se Preston, KY | 2 FEET OF FLOWING WATER OVER BLEVINS VALLEY ROAD. |
| Sep 4, 4:33 PM EDT | FLASH FLOOD | 5 E Mount Sterling, KY | WATER WAS FLOWING OVER THE ROAD AND IMPASSABLE AT HARPERS RIDGE ROAD AND HOWARD MILLS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
428
WGUS53 KJKL 042011
FFWJKL
KYC011-173-042330-
/O.NEW.KJKL.FF.W.0037.140904T2011Z-140904T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
411 PM EDT THU SEP 4 2014
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
SOUTHERN BATH COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 730 PM EDT
* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES THAT OVER TWO INCHES OF RAIN HAS FALLEN.
WHILE STORMS ARE SLOWLY WEAKENING...ANOTHER ONE HALF TO ONE INCH OF
RAIN WILL LIKELY FALL IN THE WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...COONS
STATION...CROOKS...EWINGTON...GATEWOODS STATION...HOPE...HOWARDS
MILL...KENDALL SPRINGS...LOWER SPENCER...OGGS STATION...OLYMPIA...
OLYMPIA SPRINGS...PEELED OAK...PRESTON...STEPSTONE...UPPER SPENCER
AND WALKERS CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3809 8362 3801 8369 3801 8371 3803 8393
3811 8393 3812 8375
$$
ABE1 follow-up statement
764
WGUS73 KJKL 042204
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
604 PM EDT THU SEP 4 2014
KYC011-173-042219-
/O.CAN.KJKL.FF.W.0037.000000T0000Z-140904T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY KY-BATH KY-
604 PM EDT THU SEP 4 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN BATH AND
CENTRAL MONTGOMERY COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3809 8362 3802 8370 3801 8371 3803 8393
3811 8393 3812 8375
$$
ABEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:56 PM EDT, 15 minutes earlier.
Area forecast discussion, Sep 4, 3:56 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 356 PM EDT THU SEP 4 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 345 PM EDT THU SEP 4 2014 A PASSING MID LEVEL DISTURBANCE AND SOUTHWESTERLY LOW LEVEL FLOW HAS BROUGHT DEEP MOISTURE BACK NORTH INTO THE REGION. PW HAS CLIMBED INTO THE 1.5 TO 1.8 INCH RANGE ACROSS THE ENTIRE CWA. HOWEVER...THE BAND OF DEEPEST MOISTURE IS STARTING TO SHIFT A BIT TO THE EAST AS THE MID LEVEL DISTURBANCE APPROACHES. SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL RATES HAVE OCCURRED AND THESE HAVE BEEN MORE PERSISTENT IN SOME AREAS WHERE RAINFALL TOTALS HAVE REACHED TWO TO THREE INCHES OR MORE LOCALLY. THE THREAT FOR THUNDERSTORMS WITH VERY HEAVY RAINFALL RATES WILL LINGER INTO THE EVENING HOURS...BEFORE THE DISTURBANCE DEPARTS TO TO THE NORTH AND EAST AND SHUNTS THE DEEPEST MOISTURE TO THE EAST AND SOUTHEAST OF THE AREA. FROM TONIGHT INTO THE DAY ON FRIDAY NIGHT...UPPER LEVEL RIDGING WILL REMAIN IN PLACE ACROSS THE SOUTHEASTERN CONUS. THE RIDGE IS EXPECTED TO BUILD A BIT TO THE NORTH INTO THE LOWER OH VALLEY AND MID MS VALLEY REGION FOR THE FIRST HALF OF TONIGHT IN THE WAKE OF THE DISTURBANCE PASSING THROUGH. A LEAD NORTHERN STREAM TROUGH WILL MOVE FROM NEAR THE US/CANADIAN BORDER EAST ACROSS ONTARIO AND QUEBEC WITH A SECONDARY TROUGH ANTICIPATED TO MOVE INTO ONTARIO AND THE GREAT LAKES REGION BY THE END OF THE PERIOD. THIS COMBINATION WILL CARVE OUT A TROUGH FROM CENTRAL CANADA SOUTH INTO THE GREAT LAKES REGION AND UPPER MS VALLEY. AN ASSOCIATED COLD FRONT WILL MOVE INTO THE OH VALLEY REGION LATE IN THE PERIOD. HOWEVER...THE DEEPEST MOISTURE WILL LAG THE ACTUAL SFC BOUNDARY. A CONSIDERABLE AMOUNT OF FOG SHOULD DEVELOP TONIGHT IN THE WAKE OF THE RAINFALL FROM TODAY COMBINED WITH LIGHT WINDS AND MOIST LOW LEVELS. THIS SHOULD BE DENSE IN SOME SPOTS...ESPECIALLY NEAR WHERE THE HEAVIEST RAIN FELL EARLIER TODAY AND FALLS OVER THE NEXT COUPLE OF HOURS. THE FOG SHOULD DISSIPATE WITHIN A COUPLE OF HOURS PAST SUNRISE ON FRIDAY. DAYTIME HEATING OF A LINGERING MOIST AIRMASS WILL LEAD TO SOME ISOLATED TO SCATTERED CONVECTION ON FRIDAY FROM MIDDAY INTO THE LATE AFTERNOON HOURS. THE CHANCES STILL APPEAR TO BE LEAST ACROSS THE FAR NORTHWEST PART OF THE AREA AND THE GREATEST NEARER TO THE VA BORDER AS THIS WAS THE MODEL CONSENSUS. THIS CONVECTION SHOULD WANE DURING FRIDAY EVENING. HOWEVER...AS THE UPPER LEVEL TROUGH APPROACHES AND THE COLD FRONT DROPS TO NEAR THE OH RIVER...ADDITIONAL CONVECTION CANNOT BE RULED OUT LATE AT NIGHT THOUGH MANY LOCATIONS SHOULD REMAIN DRY FOR THE BULK OF THE NIGHT. THE BEST CHANCES FOR CONVECTION LATE ON FRI NIGHT WILL BE ACROSS THE NORTHWEST AS THE FRONT NEARS. TEMPERATURES FROM TONIGHT INTO FRIDAY WILL REMAIN ABOVE NORMAL WITH THE MUGGY CONDITIONS CONTINUING. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 251 PM EDT THU SEP 4 2014 STILL FAIRLY GOOD AGREEMENT ON WEATHER CHANGES COMING THIS WEEKEND. LATEST MODEL GUIDANCE CONTINUES TO INDICATE A COLD FRONT WILL BE APPROACHING THE AREA BY EARLY SATURDAY...WITH THE FRONT MOVING ACROSS EASTERN KENTUCKY DURING THE DAY AND EARLY EVENING. PWS LIKELY WILL BE AROUND 2 INCHES...SO LOCALLY HEAVY RAIN WILL BE A POSSIBILITY. SOME LIGHT SHOWER ACTIVITY MAY LINGER BEHIND THE FRONT INTO SUNDAY OVER THE SOUTHEAST PART OF THE FORECAST AREA. WILL CONTINUE WITH PREVIOUS FORECAST IDEA OF LIKELY RAIN AND THUNDER CHANCES ACROSS THE ENTIRE AREA ON SATURDAY...WITH DECREASING CHANCES SATURDAY NIGHT. COOLER AIR WILL MOVE INTO THE AREA FOR THE END OF THE WEEKEND...WITH HIGHS ON SUNDAY IN THE 70S AND LOWS SUNDAY NIGHT FROM THE MIDDLE 50S TO AROUND 60. BEYOND MONDAY THERE CONTINUES TO BE LOW CONFIDENCE IN THE FORECAST. THE STANDARD MODEL BLEND FOR THE DAY 4 TO 7 PERIOD WILL ACCOUNT FOR THE UNCERTAINTY IN THE FORECAST. IT APPEARS LOW PRESSURE AT THE SURFACE AND ALOFT WILL LINGER OVER THE SOUTHEAST U.S. THROUGH THE EARLY PART OF THE WEEK...WITH A MID/UPPER LEVEL TROF AND AND COLD FRONT MOVING INTO THE AREA DURING THE MIDDLE PART OF THE WEEK. BY THE END OF THE WEEK A MORE SIGNIFICANT PATTERN CHANGE LOOKS TO BE IN STORE AS A SIGNIFICANT COLD FRONT SHOULD MOVE ACROSS THE AREA. FOR SENSIBLE WEATHER THIS WILL RESULT IN DAILY CHANCES OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA...WITH THE BEST CHANCE LOOKING TO BE ON THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 140 PM EDT THU SEP 4 2014 SCATTERED TO NUMEROUS SHOWERS AND SOME THUNDERSTORMS WITH REDUCTIONS TO MVFR WILL WORK ACROSS THE TAF SITES DURING THE FIRST 6 HOURS OF THE PERIOD. THE MOST LIKELY STATIONS TO EXPERIENCE A THUNDERSTORM THROUGH 19Z ARE LOZ AND SME. HOWEVER...VCTS WAS CARRIED AT JKL AND SJS FOR THE FIRST 4 HOURS OF THE PERIOD. MOISTURE WILL DECREASE AS THE ASSOCIATED UPPER LEVEL DISTURBANCE BEGINS TO DEPART AND WITH LOSS OF DAYTIME HEATING...CONVECTION SHOULD WANE BY SUNSET. FOG WILL DEVELOP IN VALLEYS...GENERALLY AFTER 5Z AND PROBABLY AFFECT ALL THE TAF SITES THROUGH 14Z. WITH RAIN HAVING FALLEN AND THE LOW LEVELS REMAINING MOIST...THIS FOG MAY REDUCE VIS BELOW AIRPORT MINS AT ALL SITES FOR A TIME TOWARD DAWN. THE FOG SHOULD LIFT AND DISSIPATE BY 14Z...WITH VFR FROM THEN UNTIL THE END OF THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM...SBH AVIATION...JP
Hazardous weather outlook, Sep 4, 3:46 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 346 PM EDT THU SEP 4 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 346 PM EDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WITH LOCALLY TORRENTIAL RAINS WILL CONTINUE INTO THE EVENING...WITH ISOLATED FLASH FLOODING POSSIBLE. LATER TONIGHT FOG WILL FORM...WITH LOCALLY DENSE FOG RESTRICTING VISIBILITY TO ONE QUARTER MILE OR LESS IN SPOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY...AND THUNDERSTORMS WILL BE LIKELY ON SATURDAY. THUNDERSTORMS WILL BE POSSIBLE OVER FAR SOUTHEAST KENTUCKY ON MONDAY...AND ACROSS THE ENTIRE AREA ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT OBSERVED HIGH WATER OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE THIS EVENING. JP/SBH
In the hours before
Special weather statement, Sep 4, 3:20 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 320 PM EDT THU SEP 4 2014 KYZ080-084>086-041945- MCCREARY-WHITLEY-LAUREL-KNOX- 320 PM EDT THU SEP 4 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345 PM EDT THURSDAY AFTERNOON... WEST CENTRAL KNOX... NORTHEASTERN MCCREARY... NORTHERN WHITLEY AND SOUTHWESTERN LAUREL. AT 321 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CUMBERLAND FALLS S.P....OR 10 MILES NORTHEAST OF WHITLEY CITY...MOVING EAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...KRUPP AROUND 335 PM EDT...YOUNGS CREEK AROUND 340 PM EDT...DEERING AROUND 345 PM EDT... RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT LIGHTNING IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. && LAT...LON 3704 8403 3680 8395 3673 8449 3689 8449 TIME...MOT...LOC 1921Z 254DEG 13KT 3684 8434 PELTON
Local storm report, Sep 4, 3:22 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
322 PM EDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN DELVINTA 37.50N 83.79W
09/04/2014 M3.11 INCH LEE KY MESONET
3.03 INCHES FELL IN ONE HOUR ENDING AT 3 PM.
&&
ABESpecial weather statement, Sep 4, 3:50 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT THU SEP 4 2014
KYZ107-110-042015-
JOHNSON-FLOYD-
350 PM EDT THU SEP 4 2014
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415
PM EDT THURSDAY AFTERNOON...
JOHNSON AND
NORTHWESTERN FLOYD.
AT 350 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LEANDER...OR
NEAR PAINTSVILLE...MOVING NORTHEAST AT 5 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DENVER AROUND
400 PM EDT...FITZ AROUND 410 PM EDT...COLLISTA AROUND 415 PM EDT...
RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING AND SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
&&
LAT...LON 3768 8291 3771 8294 3778 8295 3781 8297
3794 8278 3782 8267 3781 8267 3779 8267
3778 8266 3774 8265
TIME...MOT...LOC 1950Z 235DEG 5KT 3776 8286
ABEThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 12:46 PM EDT | Areal Flood Advisory | JKL | Knox, Whitley | 4 hr |
| Sep 4, 2:45 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 4 hr |
| Sep 4, 3:02 PM EDT | Flash Flood Warning | JKL | Breathitt, Estill, Jackson, Lee, Magoffin, Owsley and 2 more | 5 hr |
| Sep 4, 3:20 PM EDT | Special Weather Statement | JKL | Whitley | 25 min |
| Sep 4, 3:40 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin, Martin, Pike | 4 hr |
| Sep 4, 3:50 PM EDT | Special Weather Statement | JKL | Johnson | 25 min |
| Sep 4, 4:00 PM EDT | Flash Flood Warning | JKL | Floyd, Pike | 4 hr |
| Sep 4, 4:03 PM EDT | Areal Flood Advisory | JKL | Bath, Montgomery | 3 hr |
| Sep 4, 4:09 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| Sep 4, 5:05 PM EDT | Areal Flood Advisory | JKL | Whitley | 115 min |
Nearby
Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.